Montelukast is a prescription medication used to treat mild asthma and allergies. It comes in chewable tablet or granule form, which is easier for children to take compared to inhalers. Some people who take montelukast experience serious mental health side effects. These include agitation, aggressive behavior or hostility, anxiousness, depression, disorientation, disturbance in attention, dream abnormalities, dysphemia (stuttering), hallucinations, insomnia, irritability, memory impairment, obsessive-compulsive symptoms, restlessness, somnambulism, suicidal thoughts and behavior (including suicide), tic, and tremor. In March 2020, the US Food and Drug Administration upgraded warnings about these effects to its highest level. But Australian doctors and consumers do not receive the same warning. Many remain oblivious to the connection between montelukast and mental health problems, resulting in under-reporting.

Young people disproportionately affected

Therapeutic Goods Administration (TGA) 2018 recommendations to increase warnings to patients are inadequate. In 2017 eighteen-year-old Sara Hozen died by suicide after taking montelukast for three months, prompting the TGA advice. But since then, at least three more precious young people – 23-year-old Jake Lawrence, a 17-year-old woman and a 21-year-old man – have also died by suicides in which montelukast is suspected to have played a role.

Children appear to be disporportionately affected by the mental health side effects of montelukast. To August 18, 2023, 295 reports of neuropsychiatric events relating to montelukast were made to the TGA, 59 since it made its recommendations. Some of the most commonly reported adverse events were aggression, anxiety, suicidal ideation and depression. Age was recorded in 50 cases where people experienced suicidal ideation, behaviour, attempts or completed suicides. Forty six (92%) occurred in people aged between two and 25. Thirty three (67%) were under 12 years old, including seven 11-year-olds and nine six-year-olds. Insufficient warnings to Australian consumers and their families about these potential side effects is unacceptable and must change.

For more information on the increased chance of neuropsychiatric side effects from montelukast, see medical research. To read people’s harrowing journey’s with this drug, read media articles where they beg for increased warnings about it.

The prescription of montelukast is likely to increase due to recent restrictions on prescribing other asthma preventers and explorations of its use to treat Alzheimer’s Disease, Parkinson’s Disease and long COVID.

Sign the petition to insist that in Australia:

  • A label warning consumers to be alert to mental health changes be placed on the outside packaging of montelukast medication
  • Side effects warnings provided to Australian doctors and consumers be given the same prominence in information leaflets as those given to US doctors and consumers
  • These warnings be placed inside every medication package
  • Doctors and pharmacists be prompted to ask consumers about side effects each time they prescribe or dispense montelukast

Montelukast side effects petition

1,024 signatures

Share this with your friends:

     

Latest Signatures
1,024 Dr. Jasmine J.
1,023 Ms. Maryline B.
1,022 Mr. Jason W.
1,021 Ms. Danny V.
1,020 Mrs. Cindy P.
1,019 Mr. Juan M.
1,018 Mr. Rashawn M.
1,017 Dr. Bas H.
1,016 Mrs. Maureen M.
1,015 Ms. Toni M.
1,014 Ms. Mozma T.
1,013 Ms. Cynthia R.
1,012 Ms. Christina B.
1,011 Mr. Noa B.
1,010 Dr. Oswaldo H.
1,009 Mrs. Pauline G.
1,008 Ms. Teresa B.
1,007 Ms. Danielle B.
1,006 Ms. Tony W.
1,005 Ms. Alison C.
1,004 Ms. Samantha C.
1,003 Ms. Wendy L.
1,002 Ms. ELISABET S.
1,001 Ms. lynne f.
1,000 Miss. Henry S.
999 Mrs. Llewellyn W.
998 Mrs. Lihong D.
997 Ms. Diana A.
996 Mrs. Veronica N.
995 Mr. Chris M.
994 Ms. Mary K.
993 Mr. George K.
992 Ms. Felicity K.
991 Ms. Crystal H.
990 Ms. Annette C.
989 Mr. Stephen K.
988 Ms. Vikki B.
987 Ms. I D.
986 Ms. Dianne J.
985 Mr. David D.
984 Ms. Patricia M.
983 Mrs. Catriona R.
982 Mrs. Cassidy W.
981 Mr. Chris D.
980 Ms. Lisa R.
979 Mrs. Allison M.
978 Ms. Sandra R.
977 Ms. Toni A.
976 Mrs. Ailsa G.
975 Mrs. Rachael D.